Background: Cytotoxic T-lymphocyte-associated protein-4 (CTLA-4) has an important role in T-cell regulation, proliferation and tolerance. Anti-CTLA-4 agents, such as ipilimumab and tremelimumab, have been shown to prolong overall survival in patients with metastatic melanoma, and their use is being investigated in the treatment of other malignancies. Their novel immunostimulatory mechanism, however, predisposes patients to immune-related adverse effects, of which gastrointestinal effects such as diarrhoea and colitis are the most common.
Aims: To discuss the existing literature and summarise the epidemiology, pathogenesis and clinical features of anti-CTLA-4-associated colitis, and to present a management algorithm for it.
Methods: We searched PubMed for studies published through October 2014 using the terms 'anti-CTLA,' 'ipilimumab,' 'tremelimumab,' 'colitis,' 'gastrointestinal,' 'immune-related adverse effect,' 'immunotherapy,' 'melanoma,' and 'diarrhoea.'
Results: Watery diarrhoea is commonly associated with anti-CTLA-4 therapy (27-54%), and symptoms occur within a few days to weeks of therapy. Diffuse acute and chronic colitis are the most common findings on endoscopy (8-22%). Concomitant infectious causes of diarrhoea must be evaluated. Most cases may be successfully managed with discontinuation of anti-CTLA-4 and conservative therapy. Those with persistent grade 2 and grade 3/4 diarrhoea should undergo endoscopic evaluation and require corticosteroid therapy. Corticosteroid-resistant cases may respond to anti-tumour necrosis factor-alpha therapy such as infliximab. Surgery is reserved for patients with bowel perforation or failure of medical therapy.
Conclusion: Given the increasing use of anti-CTLA-4 therapy, clinicians must be aware of related adverse events and their management.
© 2015 John Wiley & Sons Ltd.